News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: On birth control, missed two periods, negative test


 cristyjoe - Sun Mar 09, 2008 6:45 pm

Hi,

I have been on birth control pills for about 4 years. I'm in my 20s, and I'm in a long distance relationship so I'm on and off sexually active.

I have missed two periods in a row, and I became worried so I took a pregnancy test after my second missed period. The test was negative.

I have not been the type to miss periods during my 4 years of taking birth control or even before I started the pill. What could be the problem?

Thank you,
CristyJoe
 Debbie Miller, RN - Tue Mar 18, 2008 11:08 am

User avatar Hello,
The most likely reason for not having any sign of a period while on oral contraception is pregnancy, though rare if you have not missed taking any pills. But, even a tiny bit of spotting can be counted as a normal period when taking birth control pills. Many women experience extremely light periods, not even requiring a pad or tampon. But, since there is about a 2% chance of pregnancy while on the pill, the tests should be done. In early pregnancy you may even have a negative test so this should be repeated one or two weeks later. You can also see a doctor for a serum (blood) pregnancy test which is more sensitive.

Keep in mind that you are usually not ovulating when you are on the pill so periods are actually "withdrawal bleeds" and different from a period you would have following ovulation without conception. Some pills are even designed to eliminate periods altogether or to have them only quarterly. It is not necessary to have a period for health but women often like the assurance that they are not pregnant.

If you experience other symptoms or continue to lack periods, you should contact the prescribing physician or nurse practitioner.

Best wishe.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here